Hail, Boulder
- When
- August 13, 8:44 PM MST
- Where
- Boulder County, Longmont Muni Arpt
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 40.170, -105.170
Severe thunderstorms produced large hail, from quarter to golfball size, over Larimer and Weld counties. A strong storm produced hail up to nickel size in Boulder County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorms produced large hail, from quarter to golfball size, over Larimer and Weld counties. A strong storm produced hail up to nickel size in Boulder County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 13, 6:15 PM MST, 2 hours 29 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 715 PM MDT Tue Aug 13 2019 .UPDATE... Issued at 715 PM MDT Tue Aug 13 2019 A strong outflow boundary is pushing west across the Front Range at this time. Dew points behind the boundary are in the upper 50s to lower 60s. Many of the Convective Allowing Models (CAMs) show a few strong to severe storms forming 9pm to 11pm along the Front Range, including several past hours of the HRRR model. Going forecast and messaging that strong to severe storms will remain possible for the Front Range Urban Corridor through the evening appears on track. && .SHORT TERM...(This evening through Wednesday) Issued at 316 PM MDT Tue Aug 13 2019 Severe thunderstorms with multiple tornadoes, large hail and damaging wind gusts are ongoing across far eastern Colorado mainly in Goodland's CWA. An outflow boundary from these storms will push westward this evening pushing up against the foothills around 02Z. High resolution models are starting to come into better agreement that storms will develop mainly over Boulder and Larimer Counties so I increased QPF and POPs over these counties. These storms may be able to tap into most unstable CAPE of 2000 to 3000 j/kg and produce large hail. The unusual timing of this potential for hail may throw people off so we have been trying to emphasize this threat a bit. The aforementioned outflow boundary will bring in moist air with dew points in the low to mid 60s to the plains and urban corridor tonight. Patchy fog and low stratus will likely develop mainly on the north side of the Denver metro to the eastern plains. The low clouds will keep the moisture in place across the plains during the day tomorrow. Moderate to strong instability will be in place tomorrow with mixed layer CAPE between 2500 to 3000 j/kg along with deep layer shear around 35-45 knots. Considering these parameters, strong to severe storms will be possible across lower elevations with large hail and damaging wind gusts the primary threats. The limiting factor will again be the forcing. Models don't show a shortwave and may even indicate some weak NVA. This may be why models seem a bit bearish on the coverage of storms tomorrow. Therefore, there is low confidence in the thunderstorm threat tomorrow. Otherwise, I lowered highs tomorrow a few degrees due to the morning clouds and better moisture in place. .LONG TERM...(Wednesday night through Tuesday) Issued at 316 PM MDT Tue Aug 13 2019 Thunderstorms will diminish late Wednesday night from northwest to southeast. Storms could stick around past midnight over the far eastern plains. Forecast soundings indicate instability and moisture will remain sufficient with only a slight low level inversion remaining in place. Outflow interactions would be enough to lift parcels into regions of roughly 2,500 J/kg of CAPE. Thursday isolated afternoon storms over the plains will develop along the Wyoming border and the Palmer Divide. Late in the afternoon showers and storms will spread across the plains. With less low level moisture near the mountains, any convection there will likely be high based with gusty winds, while there may still be some stronger convection near the eastern border. Early Friday morning patchy fog could develop east of Denver with low level moisture, but surface winds up to 20 knots may lead to more low cloudiness instead of fog. There are mixed signals about the amount of moisture left in the east on Friday, with some runs showing outflow keeping the convective potential similar to Thursday. Other runs are drier. Zonal upper level flow will be in place Friday, with an upper level ridge building northward through the Rockies over the weekend. This will lead to warmer temperatures and allow much drier air aloft to move over Colorado. This should lead to a minimum of convection. Model blend is giving highs in the mid 90s, though it's possible one or two of these days could be even warmer. By Tuesday some of the model runs have a little moisture creeping north far enough to give us a bit more cloud cover, convection, and maybe a little cooling, while others have no change yet. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 715 PM MDT Tue Aug 13 2019 Outflow from thunderstorms over northeast Colorado has raced through the Denver area and will continue to bring gusty east winds through the evening. This will increase moisture and bring isolated to scattered thunderstorms after 02Z. Best chance for storms at this time appears to be near the foothills. Went with a tempo for BJC. Chances for storms are lower at DEN and APA, but not zero. With the increase in moisture, low clouds are expected to form over eastern Colorado. Some uncertainty as to how far southwest they make it into the Denver area. Ceilings are expected to fall to 500-1000 feet over eastern Colorado. Dry air quickly moves in Wednesday morning and will erode the low clouds by 14Z, if not sooner. There will be a threat for storms to develop Wednesday afternoon but it will be a very low chance. Gusty winds and lower ceilings would be the main threats were storms to move over the terminals. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Meier SHORT TERM...Danielson LONG TERM...Sullivan/Gimmestad AVIATION...Meier
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1048 AM MDT Tue Aug 13 2019 COZ030>051-141700- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1048 AM MDT Tue Aug 13 2019 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight A few severe thunderstorms will be possible this afternoon across portions of northeast Colorado. The main threat will be along and east of a dryline which is expected to set up from near Sterling to Akron and Limon. Very large hail up to 3 inches in diameter and damaging winds up to 75 mph can be expected from the strongest storms. Farther west, most of the Front Range should remain dry through the day. However, there is a chance of isolated strong or severe storms developing this evening as an outflow boundary pushes westward up against the foothills. Large hail would be the primary threat over the Front Range I-25 corridor. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Patchy fog is expected to develop across the northeast plains during the early morning hours and persist into the morning commute. As we move through the day, isolated to scattered afternoon thunderstorms are expected on the eastern plains. The main hazards will be hail, brief heavy rain and strong outflow winds. Closer to the foothills, only a slight chance of weaker storms with lightning and gusty winds but little rainfall is expected. From Thursday through the weekend, there will be isolated afternoon showers and thunderstorms. Severe weather is not expected. Temperatures will be hot this weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed across portions of the eastern plains after 2 PM.
The Denver radar (KFTG), 68 km away, was scanning. The volume nearest the first event began at 03:44 UTC.
10 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 836727, 836728, 836729, 836730, 836731, 836732, 836733, 836734, 836735, 836736.